Algebra & Number Theory

Adequate groups of low degree

Robert Guralnick, Florian Herzig, and Pham Huu Tiep

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The notion of adequate subgroups was introduced by Jack Thorne. It is a weakening of the notion of big subgroups used in generalizations of the Taylor–Wiles method for proving the automorphy of certain Galois representations. Using this idea, Thorne was able to strengthen many automorphy lifting theorems. It was shown by Guralnick, Herzig, Taylor, and Thorne that if the dimension is small compared to the characteristic, then all absolutely irreducible representations are adequate. Here we extend that result by showing that, in almost all cases, absolutely irreducible kG-modules in characteristic p whose irreducible G+-summands have dimension less than p (where G+ denotes the subgroup of G generated by all p-elements of G) are adequate.

Article information

Source
Algebra Number Theory, Volume 9, Number 1 (2015), 77-147.

Dates
Received: 13 April 2014
Accepted: 14 December 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842260

Digital Object Identifier
doi:10.2140/ant.2015.9.77

Mathematical Reviews number (MathSciNet)
MR3317762

Zentralblatt MATH identifier
1365.20008

Subjects
Primary: 20C20: Modular representations and characters
Secondary: 11F80: Galois representations

Keywords
Artin–Wedderburn theorem irreducible representations automorphic representations Galois representations adequate representations

Citation

Guralnick, Robert; Herzig, Florian; Tiep, Pham Huu. Adequate groups of low degree. Algebra Number Theory 9 (2015), no. 1, 77--147. doi:10.2140/ant.2015.9.77. https://projecteuclid.org/euclid.ant/1510842260


Export citation

References

  • J. L. Alperin, Local representation theory, Cambridge Studies in Advanced Mathematics 11, Cambridge University Press, 1986.
  • H. H. Andersen, J. Jørgensen, and P. Landrock, “The projective indecomposable modules of ${\rm SL}(2,\,p\sp{n})$”, Proc. London Math. Soc. $(3)$ 46:1 (1983), 38–52.
  • T. Barnet-Lamb, T. Gee, and D. Geraghty, “Serre weights for rank two unitary groups”, Math. Ann. 356:4 (2013), 1551–1598.
  • T. Barnet-Lamb, T. Gee, D. Geraghty, and R. Taylor, “Potential automorphy and change of weight”, Ann. of Math. $(2)$ 179:2 (2014), 501–609.
  • D. J. Benson, Representations and cohomology, I: Basic representation theory of finite groups and associative algebras, 2nd ed., Cambridge Studies in Advanced Mathematics 30, Cambridge University Press, 1998.
  • H. I. Blau and J. P. Zhang, “Linear groups of small degree over fields of finite characteristic”, J. Algebra 159:2 (1993), 358–386.
  • T. Breuer et al., “Decomposition matrices”, database, hook http://www.math.rwth-aachen.de/homes/MOC/decomposition/ \posturlhook.
  • C. Breuil, B. Conrad, F. Diamond, and R. Taylor, “On the modularity of elliptic curves over $\mathbb Q$: wild 3-adic exercises”, J. Amer. Math. Soc. 14:4 (2001), 843–939.
  • R. Burkhardt, “Die Zerlegungsmatrizen der Gruppen ${\rm PSL}(2,p\sp{f})$”, J. Algebra 40:1 (1976), 75–96.
  • F. Calegari, “Even Galois representations and the Fontaine–Mazur conjecture, II”, J. Amer. Math. Soc. 25:2 (2012), 533–554.
  • L. Clozel, M. Harris, and R. Taylor, “Automorphy for some $l$-adic lifts of automorphic mod $l$ Galois representations”, Publ. Math. Inst. Hautes Études Sci. 108 (2008), 1–181.
  • J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Oxford University Press, Eynsham, 1985.
  • L. Dieulefait, “Automorphy of $\mathrm{Symm}^5(\mathrm{GL}(2))$ and base change”, preprint, 2014. To appear in J. Math. Pures Appl.
  • L. Dieulefait and T. Gee, “Automorphy lifting for small $l$”, Appendix B to [D?], 2012.
  • F. Digne and J. Michel, Representations of finite groups of Lie type, London Mathematical Society Student Texts 21, Cambridge University Press, 1991.
  • S. Doty and A. Henke, “Decomposition of tensor products of modular irreducibles for ${\rm SL}\sb 2$”, Q. J. Math. 56:2 (2005), 189–207.
  • GAP – Groups, Algorithms, and Programming, Version 4.4, The GAP Group, 2004, hook http://www.gap-system.org \posturlhook.
  • M. Geck, “Irreducible Brauer characters of the $3$-dimensional special unitary groups in nondefining characteristic”, Comm. Algebra 18:2 (1990), 563–584.
  • R. M. Guralnick, “Small representations are completely reducible”, J. Algebra 220:2 (1999), 531–541.
  • R. Guralnick, “Adequacy of representations of finite groups of Lie type”, Appendix A to [D?], 2012.
  • R. Guralnick, “Adequate subgroups, II”, Bull. Math. Sci. 2:1 (2012), 193–203.
  • R. M. Guralnick and P. H. Tiep, “Low-dimensional representations of special linear groups in cross characteristics”, Proc. London Math. Soc. $(3)$ 78:1 (1999), 116–138.
  • R. M. Guralnick and P. H. Tiep, “The non-coprime $k(GV)$ problem”, J. Algebra 293:1 (2005), 185–242.
  • R. M. Guralnick, K. Magaard, J. Saxl, and P. H. Tiep, “Cross characteristic representations of symplectic and unitary groups”, J. Algebra 257:2 (2002), 291–347.
  • R. Guralnick, W. M. Kantor, M. Kassabov, and A. Lubotzky, “Presentations of finite simple groups: profinite and cohomological approaches”, Groups Geom. Dyn. 1:4 (2007), 469–523.
  • R. Guralnick, F. Herzig, R. Taylor, and J. Thorne, “Adequate subgroups”, Appendix to [T?], 2012.
  • R. Guralnick, F. Herzig, and P. H. Tiep, “Adequate subgroups and indecomposable modules”, preprint, 2014. To appear in J. Europ. Math. Soc.
  • D. F. Holt, “Exact sequences in cohomology and an application”, J. Pure Appl. Algebra 18:2 (1980), 143–147.
  • G. James, “The irreducible representations of the finite general linear groups”, Proc. London Math. Soc. $(3)$ 52:2 (1986), 236–268.
  • C. Jansen, K. Lux, R. Parker, and R. Wilson, An atlas of Brauer characters, London Mathematical Society Monographs. New Series 11, Oxford University Press, New York, 1995.
  • J. C. Jantzen, “Low-dimensional representations of reductive groups are semisimple”, pp. 255–266 in Algebraic groups and Lie groups, edited by G. Lehrer et al., Austral. Math. Soc. Lect. Ser. 9, Cambridge University Press, 1997.
  • J. C. Jantzen, Representations of algebraic groups, 2nd ed., Mathematical Surveys and Monographs 107, American Mathematical Society, Providence, RI, 2003.
  • G. J. Janusz, “Indecomposable modules for finite groups”, Ann. of Math. 89 (1969), 209–241.
  • C. Khare and J.-P. Wintenberger, “Serre's modularity conjecture, I”, Invent. Math. 178:3 (2009), 485–504.
  • P. Kleidman and M. Liebeck, The subgroup structure of the finite classical groups, London Mathematical Society Lecture Note Series 129, Cambridge University Press, 1990.
  • A. S. Kleshchev and P. H. Tiep, “Representations of finite special linear groups in non-defining characteristic”, Adv. Math. 220:2 (2009), 478–504.
  • A. S. Kleshchev and P. H. Tiep, “Representations of the general linear groups which are irreducible over subgroups”, Amer. J. Math. 132 (2010), 425–473.
  • G. J. McNinch, “Semisimple modules for finite groups of Lie type”, J. London Math. Soc. 60:3 (1999), 771–792.
  • G. Navarro, Characters and blocks of finite groups, London Mathematical Society Lecture Note Series 250, Cambridge University Press, 1998.
  • G. Navarro and P. H. Tiep, “Degrees of rational characters of finite groups”, Adv. Math. 224:3 (2010), 1121–1142.
  • J.-P. Serre, “Sur la semi-simplicité des produits tensoriels de représentations de groupes”, Invent. Math. 116:1-3 (1994), 513–530.
  • J. Thorne, “On the automorphy of $l$-adic Galois representations with small residual image”, J. Inst. Math. Jussieu 11:4 (2012), 855–920.
  • J. Thorne, “A $2$-adic automorphy lifting theorem for unitary groups over CM fields”, preprint, 2015, hook http://math.harvard.edu/~thorne/p_equals_2.pdf \posturlhook.
  • P. H. Tiep and A. E. Zalesskii, “Minimal characters of the finite classical groups”, Comm. Algebra 24:6 (1996), 2093–2167.
  • P. H. Tiep and A. E. Zalesskii, “Some characterizations of the Weil representations of the symplectic and unitary groups”, J. Algebra 192:1 (1997), 130–165.
  • R. A. Wilson, P. Walsh, J. Tripp, I. Suleiman, R. A. Parker, S. P. Norton, S. Nickerson, S. Linton, J. Bray, and R. Abbott, “ATLAS of finite group representations”, online database, hook http://brauer.maths.qmul.ac.uk/Atlas/v3 \posturlhook.